Why has my hospitalized patient with head and neck cancer developed thrombocytosis few days following surgery?

An acute rise in platelet count is not uncommon among hospitalized patients and may be related to several factors, including “tissue damage” from a surgical procedure, infection, and acute blood loss1.  Postoperative thrombocytosis is thought to be related to increased platelet production as well as redistribution of platelets from the splenic platelet pool to the general circulation1.  Increased levels of megakaryocytic growth factors such as thrombopoietin, and pro-or anti-inflammatory cytokines such as interleukin (IL)-1, 3, 6, or 11 may also stimulate megakaryopoeisis in the setting of inflammation2.

Less well known is that enoxaparin (Lovenox), an anticoagulant commonly used for prevention of thromboembolic events in hospitalized patients, may also cause reactive thrombocytosis, usually within the first 2 weeks of therapy and resolving 2 weeks following its discontinuation3

Although malignancy is also associated with secondary thrombocytosis, given its acute nature in our patient, it is less likely to be playing a role.

 

References

  • Griesshammer M, Bangerter M, Sauer T, et al. Aetiology and clinical significance of thrombocytosis: analysis of 732 patients with an elevated platelet count. J Intern Med 1999;245:295-300.
  • Kulnigg-Dabsch S, Schmid W, Howaldt S, et al. Iron deficiency generates secondary thrombocytosis and platelet activation in IBD: the randomized, controlled thromboVIT trial. Inflamm Bowel Dis 2013;published online, DOI10.1097/MIB.0b013e318281f4db.
  • Hummel MC, Morse BC, Hayes LE. Reactive thrombocytosis associated with enoxaparin. Pharmacotherapy 2006;26:1667-1670.
Why has my hospitalized patient with head and neck cancer developed thrombocytosis few days following surgery?

My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?

Heparin is one of the most overlooked causes of hyperkalemia in hospitalized patients, occurring in 5-8% of treated patients, including those on thromboprophylaxis1.

The mechanism of heparin-induced hyperkalemia appears to be through suppression of aldosterone synthesis by inhibiting the function of the glomerulosa zone of the adrenal medulla2,3.  Such inhibitory action is usually of no consequence when renal function is normal and potassium excretion is not otherwise impaired.

The risk of heparin-induced hyperkalemia is increased in the elderly, those with preexisting diabetes mellitus or renal insufficiency, as well patients on concomitant use of certain drugs such as spironolactone, ACE inhibitors, NSAIDs, and trimethoprim2

Hyperkalemia is usually detected after at least 3-4 days of treatment with subcutaneous heparin, and usually resolves within a few days of  discontinuation of therapy1,2.  Fractionated heparin products such as enoxaparin may also be associated with hyperkalemia2 but the risk appears to be lower1.

Fludrocortisone has been used to normalize serum potassium in patients who  remain on heparin.4

References

  1. Potti A, Danielson B, Badreddine R, et al. Potassium homeostasis in patients receiving prophylactic enoxaparin therapy. J Thromb Haemost 2004;2:1208-9. http://onlinelibrary.wiley.com/doi/10.1111/j.1538-7836.2004.00791.x/pdf
  2. Thomas CM, Thomas J, Smeeton F, et al. Heparin-induced hyperkalemia. Diabetes Res Clin Pract 2008;80:e7-e8. https://www.ncbi.nlm.nih.gov/pubmed/18343525
  3.  Liu AA, Bui T, Nguyen HV, et al. Subcutaneous unfractionated heparin-induced hyperkalemia in an elderly patient. Australas J Ageing 2009;28:97. https://www.ncbi.nlm.nih.gov/pubmed/19566805
  4. Brown G. Fludrocortisone for heparin-induced hyperkalemia. CJHP 2011;64:463-4. https://www.cjhp-online.ca/index.php/cjhp/article/view/1091/1394
My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?

Can novel oral anticoagulants (NOAC) be reversed?

Since their relatively recent introduction, a major concern over NOAC use has been the lack of available reversal agents akin to vitamin K or fresh frozen plasma used to reverse anticoagulation effect of warfarin.

Fortunately, there are currently three potential NOAC reversal agents on breakthrough or fast-track status at the FDA, facilitating their rapid approval based on phase III trials:

  • Idarucizumab, a humanized mouse antibody fragment, or Fab, targeted specifically for reversal of dabigatran
  • Andexanet alfa, a class-specific antidote for reversal of direct factor Xa inhibitors (apixaban, rivaroxaban, edoxaban), as well as an indirect factor Xa inhibitor, enoxaparin
  • Ciraparantag (PER977), a synthetic water-soluble compound that reverses direct thrombin (dabigatran), direct factor Xa (apixaban, rivaroxaban, edoxaban), and indirect factor Xa inhibitors (enoxaparin) (1). 

So stay tuned…Help may be on the way!

1. Ansell JE. Universal, class-specific, and drug-specific reversal agents for the new oral anticoagulants. J Thromb Thrombolysis 2016;41:248-52.  https://www.ncbi.nlm.nih.gov/pubmed/26449414

Contributed by William L. Hwang, MD, Mass General Hospital, Boston, MA.

Can novel oral anticoagulants (NOAC) be reversed?